Missouri, 2015Damaging Winds in Missouri, August 18, 2015
August 18, 2015 · NWS EAX · 2 events in 2 counties and zones
A storm produced wind damage in Jackson and Lafayette Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm produced wind damage in Jackson and Lafayette Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 18, 5:40 PM CST, 58 minutes earlier.
Area forecast discussion, Aug 18, 5:40 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT TUE AUG 18 2015
.DISCUSSION...
Issued at 323 PM CDT TUE AUG 18 2015
Primary concern in the short term will be severe weather chances
tonight associated an approaching cold front. Instability has been
the limiting factor today in the wake of morning convection and
subsidence behind a departing MCV; however, some clearing this
afternoon across eastern KS and now beginning in extreme western
Missouri, in addition to some midlevel cooling associated with the
parent shortwave trough, has increased MUCAPEs to around 1000 J/kg
or greater. Lift from the front, in addition to the moderate
instability, should be enough to force deep convective initiation the
afternoon and evening, especially across the southwestern quadrant
of the forecast area. Deep layer shear of 40-45 kts and 0-3 km shear
of around 30-35 kts should support organized convection, especially
linear bowing segments due to the orientation of shear vectors
parallel to the front. As a result, the primary severe threat still
looks to be straight-line winds, and perhaps some small hail in the
strongest updrafts this afternoon, before the hail threat decreases.
Veered surface winds and undercutting of cold air behind the front
should keep the tornado threat very low.
Based on the current progression of the cold front, it should pass
through the metro area between 7 and 8 PM, and clear out of the
forecast area before midnight. The severe threat will decrease to
the east of the KC area where cloud cover has been more persistent,
especially as the evening wears on and instability begins to
decrease further. After the front passes, light showers and perhaps
some patchy drizzle will be possible with another weak shortwave
trough tomorrow morning, then cooler and drier air will settle in,
keeping high temperatures in the lower 70s Wednesday afternoon.
Quiet conditions and below normal temperatures will continue until
at least Friday afternoon, when a front begins to lift back north
into the region. Scattered thunderstorms and warmer temperatures are
expected for Saturday through early Sunday, and currently the best
potential for storms looks to be Saturday night. Another cold front
will sweep through Sunday, knocking temperatures back below normal
and ending precipitation chances for the beginning of the next work
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 640 PM CDT TUE AUG 18 2015
A line of thunderstorms which are currently bisecting the KC metro
will continue to push east this evening, impacting MKC through 00z
and IXD through approximately 01z, then clearing out of all TAF
sites. A few isolated showers and perhaps an isolated storm may pop
up behind this line but ahead of an approaching cold front, then the
front will sweep through and end precipitation chances after 02z. VFR
conditions and breezy northwest winds are expected behind the front.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
DISCUSSION...Laflin
AVIATION...Laflin
Hazardous weather outlook, Aug 18, 5:10 AM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 AM CDT TUE AUG 18 2015
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
610 AM CDT TUE AUG 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE ONGOING THIS MORNING ACROSS NORTHWEST MISSOURI
AND EASTERN KANSAS...THOUGH NO SEVERE WEATHER IS EXPECTED THIS
MORNING. STORMS THIS AFTERNOON AND THIS EVENING MAY BE ACCOMPANIED
BY SEVERE WEATHER. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
THREATS...THOUGH TORRENTIAL RAIN COULD ALSO BE A PROBLEM.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS MY LINGER INTO EARLY WEDNESDAY MORNING BEHIND A WEAK
COLD FRONT MOVING THROUGH THE REGION...BUT NO SEVERE WEATHER IS
EXPECTED. THE CHANCE FOR THUNDERSTORMS WILL THEN RETURN FOR FRIDAY
AND NEXT WEEKEND.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Aug 18, 4:38 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT TUE AUG 18 2015
KSZ103>105-MOZ028-029-182330-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-CLAY MO-PLATTE MO-
538 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEAVENWORTH...
WYANDOTTE...NORTHEASTERN JOHNSON...SOUTHEASTERN PLATTE AND
SOUTHWESTERN CLAY COUNTIES UNTIL 630 PM CDT...
AT 538 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANSING...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...SHAWNEE...LEAVENWORTH...GLADSTONE...PRAIRIE
VILLAGE...LANSING...MERRIAM...MISSION...BONNER SPRINGS...PARKVILLE...
BASEHOR...EDWARDSVILLE...NORTH KANSAS CITY...FAIRWAY...MISSION
HILLS...RIVERSIDE...WEATHERBY LAKE...WESTWOOD...LAKE QUIVIRA AND
KANSAS CITY KANSAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN KANSAS AND WEST CENTRAL MISSOURI.
LAT...LON 3931 9503 3924 9453 3912 9457 3911 9461
3900 9460 3898 9461 3915 9509
TIME...MOT...LOC 2238Z 286DEG 29KT 3921 9497
MELLSpecial weather statement, Aug 18, 5:16 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT TUE AUG 18 2015
KSZ103>105-MOZ037-190000-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-JACKSON MO-
616 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEAVENWORTH...
SOUTHERN WYANDOTTE...JOHNSON AND SOUTHWESTERN JACKSON COUNTIES UNTIL
700 PM CDT...
AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BONNER SPRINGS...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...GRANDVIEW...
BELTON...PRAIRIE VILLAGE...MERRIAM...MISSION...BONNER SPRINGS...DE
SOTO...EDWARDSVILLE...FAIRWAY...MISSION HILLS...WESTWOOD...LAKE
QUIVIRA...KANSAS CITY...WESTWOOD HILLS AND MISSION WOODS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN KANSAS AND WEST CENTRAL MISSOURI.
LAT...LON 3910 9497 3903 9452 3884 9457 3885 9461
3875 9461 3893 9502
TIME...MOT...LOC 2315Z 282DEG 25KT 3900 9490
MELLSpecial weather statement, Aug 18, 5:51 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT TUE AUG 18 2015
MOZ037-038-190030-
JACKSON MO-LAFAYETTE MO-
651 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE AND
JACKSON COUNTIES UNTIL 730 PM CDT...
AT 651 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RAYTOWN...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...INDEPENDENCE...LEE'S SUMMIT...BLUE SPRINGS...RAYTOWN...
GRANDVIEW...GRAIN VALLEY...OAK GROVE...GREENWOOD...SUGAR CREEK...LAKE
LOTAWANA...LONE JACK...LAKE TAPAWINGO...BATES CITY...UNITY VILLAGE
AND TARSNEY LAKES.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 6 AND 33.
INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 16.
INTERSTATE 435 BETWEEN MILE MARKERS 59 AND 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MISSOURI.
LAT...LON 3890 9459 3911 9452 3910 9400 3892 9407
3891 9411 3883 9412
TIME...MOT...LOC 2351Z 273DEG 22KT 3899 9449
MELLLocal storm report, Aug 18, 6:29 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 PM CDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST BLUE SPRINGS 39.02N 94.28W
08/18/2015 E50 MPH JACKSON MO BROADCAST MEDIA
50 MPH WIND GUST REPORTED AT I-70 AND HIGHWAY 7.
&&
JWELSHSpecial weather statement, Aug 18, 6:37 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT TUE AUG 18 2015
MOZ037-043-044-190115-
JOHNSON MO-JACKSON MO-CASS MO-
737 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...
NORTHEASTERN CASS AND SOUTHEASTERN JACKSON COUNTIES UNTIL 815 PM
CDT...
AT 737 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREENWOOD...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEE'S SUMMIT...RAYMORE...PLEASANT HILL...GREENWOOD...PECULIAR...LAKE
WINNEBAGO...LONE JACK...KINGSVILLE...BALDWIN PARK AND STRASBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MISSOURI.
LAT...LON 3873 9445 3892 9442 3889 9401 3869 9404
TIME...MOT...LOC 0037Z 273DEG 21KT 3884 9435
MELL
Thunderstorm Wind, Jackson
- When
- August 18, 6:38 PM CST to 6:41 PM CST
- Where
- Jackson County, 1.28 mi ESE of Grain Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.010, -94.180
Multiple trees were damaged from strong winds near Valley Speedway in Grain Valley.
Thunderstorm Wind, Lafayette
- When
- August 18, 8:10 PM CST to 8:13 PM CST
- Where
- Lafayette County, 0.54 mi E of Lexington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.180, -93.870
Numerous tree limbs were down with a large tree uprooted on the north side of Lexington. Power was also reported out across town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flow in Alaska, August 18 to 19, 20156 deaths · $3.4 million · 52 kt wind · 4 events
- Tornadoes in Wisconsin, August 18, 2015$156,000 · EF1 · 4 events
- Tornadoes and Flash Flood in Illinois, August 18 to 19, 2015$360,000 · EF0 · 8 events
- Damaging Winds in New York, August 18, 2015$235,000 · 61 kt wind · 7 events
- Tornado and Hail in Illinois, August 18, 2015$162,000 · EF0 · 10 events
- Flash Flood in New York, August 18, 2015$100,000 · 1 event
- Flash Flood in New Hampshire, August 18, 2015$100,000 · 1 event
- Damaging Winds in New York, August 18, 2015$85,000 · 55 kt wind · 4 events
- Hail and Damaging Wind in New Mexico, August 18, 2015$27,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Texas, August 18 to 19, 20151.75 in hail · 27 events
- Flash Flood and Flood in North Carolina, August 18 to 19, 2015$15,000 · 2 events
- Hail and Damaging Winds in Kansas, August 18, 20151 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597747, 597748.